Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 70, NWS Springfield, MO

July 8, 20104 counties in Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jul 8, 2010, 5:32 AM CDT for 4 counties in Missouri; Cherokee County, Crawford County, Kansas. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2010, 5:32 AM CDT (10:32 UTC)
Expired
Jul 8, 2010, 1:00 PM CDT
In force
7 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 9:40 AM CDTFLASH FLOODCarthage, MOROAD CLOSURES DUE TO FLOODING ON GARRISON STREET AT INTERSECTIONS OF CENTRAL AND 4TH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 248 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WGUS53 KSGF 081032
FFWSGF
KSC021-037-MOC011-039-057-097-081800-
/O.NEW.KSGF.FF.W.0070.100708T1032Z-100708T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 AM CDT THU JUL 8 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  DADE COUNTY IN SOUTHWEST MISSOURI...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN BARTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN CEDAR COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 100 PM CDT THURSDAY.

* AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. UP TO THREE INCHES OF RAIN HAS FALLEN ACROSS PORTIONS 
  OF THE WARNED AREA SO FAR THIS MORNING...WITH ADDITIONAL RAIN      
  EXPECTED.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
ROUTE JJ AT CENTER CREEK SOUTHEAST OF CARL JUNCTION...
HIGHWAY 126 AT THE SPRING RIVER 3 MILES NORTH OF JASPER...
ROUTE O AT THE SPRING RIVER JUST SOUTH OF ALBA.

IN ADDITION TO HEAVY RAINFALL TOTALS...HOURLY RAINFALL RATES ARE 
EXPECTED TO BE IN EXCESS OF TWO INCHES AN HOUR AT TIMES. RAINFALL 
RATES THIS HIGH CAN QUICKLY OVERWHELM DRAINAGE SYSTEMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

IF YOU OBSERVE FLOODING...CONTACT LOCAL LAW ENFORCEMENT AND ASK THEM 
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. 

&&

LAT...LON 3734 9507 3744 9462 3766 9407 3766 9362
      3738 9363 3728 9392 3729 9405 3722 9406
      3710 9433 3706 9462 3699 9462 3700 9507

$$

BOXELL
2 follow-up statements
623 
WGUS73 KSGF 081509
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 AM CDT THU JUL 8 2010

KSC021-037-MOC011-039-057-097-081800-
/O.CON.KSGF.FF.W.0070.000000T0000Z-100708T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-JASPER MO-DADE MO-BARTON MO-CEDAR MO-
1009 AM CDT THU JUL 8 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
CHEROKEE...DADE...JASPER...SOUTHEASTERN BARTON...SOUTHERN CEDAR AND
SOUTHERN CRAWFORD COUNTIES...

AT 10 AM CDT...LOCAL MEDIA REPORTED FLOODING OCCURRING IN THE CITY 
OF CARTHAGE. GARRISON STREET AT THE INTERSECTIONS OF CENTRAL AND 4TH 
ARE FLOODED AND CLOSED IN CARTHAGE. A COOP OBSERVER IN CARTHAGE 
MEASURED 3.22 INCHES OF RAINFALL IN LESS THAN TWO HOURS THROUGH 10 
AM THIS MORNING. THE HEAVIEST RAINFALL AT 10 AM EXTENDED FROM JUST 
EAST OF CARTHAGE TO THE NORTHEAST INTO DUDENVILLE. THIS ACTIVITY 
WILL CONTINUE TO PUSH TO THE NORTH AND EAST THIS MORNING AND WILL 
MOVE ACROSS PORTIONS OF EASTERN JASPER AND SOUTHERN DADE 
COUNTIES. THE HIGH RAINFALL RATES ASSOCIATED WITH THIS 
ACTIVITY WILL LIKELY LEAD TO AREAS OF FLASH FLOODING THIS 
MORNING...ESPECIALLY ACROSS AREAS IN EASTERN JASPER AND SOUTHWESTERN 
DADE COUNTIES.   

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

&&

LAT...LON 3734 9507 3744 9462 3766 9407 3766 9362
      3738 9363 3728 9392 3729 9405 3722 9406
      3710 9433 3706 9462 3699 9462 3700 9507

$$

WISE
180 
WGUS73 KSGF 081753
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT THU JUL 8 2010

KSC021-037-MOC011-039-057-097-081803-
/O.EXP.KSGF.FF.W.0070.000000T0000Z-100708T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-JASPER MO-DADE MO-BARTON MO-CEDAR MO-
1253 PM CDT THU JUL 8 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CHEROKEE...DADE...
JASPER...SOUTHEASTERN BARTON...SOUTHERN CEDAR AND SOUTHERN CRAWFORD
COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3734 9507 3744 9462 3766 9407 3766 9362
      3738 9363 3728 9392 3729 9405 3722 9406
      3710 9433 3706 9462 3699 9462 3700 9507

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:28 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 8, 2:28 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT THU JUL 8 2010

.DISCUSSION...

THE MAIN FORECAST CONCERN FOR THE NEXT 36 HOURS OR SO WILL BE THE
THREAT FOR HEAVY RAINFALL AND FLASH FLOODING. LOOKS LIKE WE MAY
GET A BRIEF BREAK TO START OFF THE WEEKEND BEFORE THE PATTERN
BECOMES MORE ACTIVE EARLY NEXT WEEK.

THE MAIN FEATURE OF NOTE IN THE SHORT TERM WILL BE A SYNOPTIC
FRONTAL BOUNDARY. AS OF 3 AM...THIS FRONT REMAINED NEARLY
STATIONARY AND EXTENDED FROM NEAR KANSAS CITY INTO NORTHWEST
OKLAHOMA. AHEAD OF THE FRONT...A VERY MOIST AIRMASS REMAINED IN
PLACE WITH PRECIPITABLE WATER VALUES NEAR TWO INCHES. THIS IS
AROUND 150 PERCENT OF NORMAL FOR EARLY JULY. TWO DISTINCT AREAS OF
PRECIPITATION WERE PRESENT ON RADAR. THE FIRST WAS AN AREA OF
SHOWERS ACROSS CENTRAL MISSOURI. THIS ACTIVITY WAS BEING TRIGGERED
BY PRESSURE ADVECTION. A SECOND AREA OF HEAVIER RAIN WAS LOCATED
ACROSS NORTHEAST OKLAHOMA. THIS PRECIPITATION WAS ASSOCIATED WITH
A WEAK MID/UPPER LEVEL CIRCULATION.

THE FRONT WILL BEGIN TO SLOWLY MOVE SOUTHEASTWARD THIS MORNING AS
HEIGHT FALLS OVERSPREAD THE CENTRAL HIGH PLAINS. FORCING ALONG THE
FRONT WILL BE RESPONSIBLE FOR WIDESPREAD SHOWER AND THUNDERSTORM
DEVELOPMENT FROM TODAY INTO FRIDAY. MODELS CONTINUE TO INDICATE
THAT THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET STREAK WILL
SET UP ACROSS THE REGION. WITH THE LOW LEVEL FRONTAL FORCING
PRESENT...DEEP UPWARD OMEGA WILL LIKELY DEVELOP. DUE TO THE
ABNORMALLY MOIST AIRMASS...VERY HIGH RAINFALL RATES WILL BE
POSSIBLE. LOW LEVEL SHEAR VECTORS WILL ALSO FAVOR TRAINING OF
CONVECTION ALONG THE FRONT. DESPITE THE EXPECTED WIDESPREAD 1.5 TO
2.5 INCHES OF RAINFALL...SOME LOCATIONS MAY EASILY EXCEED 3
INCHES. HAVE MOVED UP THE START TIME OF THE FLASH FLOOD WATCH TO 4
AM.

STILL DIFFICULT TO DETERMINE HOW QUICKLY THE FRONT WILL EXIT THE
REGION. MOST MODELS HAVE THE SURFACE FRONT GETTING INTO NORTHERN
ARKANSAS BY FRIDAY MORNING. THE ELEVATED FRONT WILL BE
LAGGING...SO HELD ON TO HIGHER POPS INTO FRIDAY ACROSS SOUTHERN
MISSOURI. ALSO KEPT THE WATCH END TIME INTACT. IT IS POSSIBLE
THAT IT MAY NEED TO BE DROPPED EARLY OVER THE NORTHWEST AND/OR
EXTENDED LATER OVER SOUTHERN MISSOURI. IT STILL APPEARS THAT THE
UPPER LEVEL FLOW WILL VEER ENOUGH TO SUPPORT THAT FRONT GETTING
INTO THE INTERSTATE 40 CORRIDOR. THEREFORE THINK THE START OF THE
WEEKEND LOOKS DRY. WE ARE NOT LOOKING AT A HUGE COOL DOWN BEHIND
THE FRONT...BUT DEW POINTS WILL TEMPORARILY DROP OFF. WENT WITH A
MODEL CONSENSUS APPROACH FOR TEMPERATURES.

THE LARGE SCALE PATTERN WILL THEN FEATURE MORE OF A NORTHWEST FLOW
REGIME AS WE GET INTO EARLY NEXT WEEK. MEDIUM RANGE MODELS
CONTINUE TO ADVERTISE SHORT WAVE ENERGY RIPPLING THROUGH THE
REGION...ALONG WITH THAT FRONT RETURNING NORTH. FELT LOW CHANCE TO
CHANCE POPS WERE WARRANTED STARTING SUNDAY AND CONTINUING THROUGH
AT LEAST TUESDAY.

SCHAUMANN

&&

.AVIATION...
/ISSUED 645 PM CDT WED JUL 7 2010/

A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH THURSDAY WHILE A FRONT APPROACHES FROM THE NORTH. THIS
WILL RESULT IN BROKEN TO OVERCAST SKY CONDITIONS AND AN INCREASING
POTENTIAL FOR SHOWERS. VFR CONDITIONS WILL PREVAIL MUCH OF TONIGHT.
HOWEVER MVFR TO IFR CONDITIONS CAN BE EXPECTED AT TIMES IN AND
NEAR SHOWERS. THE JOPLIN TERMINAL WILL BE MOST IMPACT BY SHOWERS
OVERNIGHT. MVFR CEILINGS AND VISIBILITY MAY INCREASE OVERNIGHT AS
AREAS OF STRATUS AND LIGHT FOG DEVELOP. MVFR CONDITIONS WILL BE
MORE PREVALENT THURSDAY AS THE FRONT APPROACHES AND SHOWERS IN
INCREASE IN COVERAGE. IFR CONDITIONS WILL OCCUR IN THE HEAVIER
SHOWERS.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 8, 4:13 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 AM CDT THU JUL 8 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
413 AM CDT THU JUL 8 2010

...FLOODING POSSIBLE INTO FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP
  TODAY AND CONTINUE INTO TONIGHT AS A COLD FRONT SLOWLY MOVES
  SOUTHEAST ACROSS THE OUTLOOK AREA. AN ABNORMALLY HIGH AMOUNT
  OF MOISTURE IN THE ATMOSPHERE ALONG WITH THE SLOW MOVEMENT OF
  THE FRONTAL BOUNDARY WILL LEAD TO AN ELEVATED RISK OF FLASH
  FLOODING. VERY HIGH RAINFALL RATES...WHICH MAY EXCEED TWO
  INCHES PER HOUR IN SOME CASES...MAY RESULT IN A QUICKLY
  DEVELOPING FLASH FLOODING SCENARIO OVER SOME AREAS.

  A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE MISSOURI
  OZARKS AND EXTREME SOUTHEAST KANSAS INTO FRIDAY MORNING.

  NO SEVERE STORMS ARE EXPECTED THROUGH TONIGHT DUE TO WEAK
  INSTABILITY AND WIND SHEAR. HOWEVER...A FEW STORMS MAY
  PRODUCE FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING...
  BEFORE SLOWLY ENDING FROM NORTHWEST TO SOUTHEAST FRIDAY
  AFTERNOON AND EVENING. AN ELEVATED RISK FOR FLASH FLOODING WILL
  CONTINUE INTO FRIDAY MORNING ACROSS THE OUTLOOK AREA. FLOODING
  MAY ALSO DEVELOP ON MAIN STEM RIVERS OVER THE NEXT COUPLE OF
  DAYS.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE EARLY NEXT WEEK AS
  MULTIPLE UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION.

  AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S WILL ALSO BE
  POSSIBLE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
  SPOTTERS ARE ENCOURAGED TO PASS ALONG REPORTS OF FLOODING TO THE
  NATIONAL WEATHER SERVICE IN SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:17 AM CDTFlash Flood WarningSGFDade, Jasper, Lawrence4 hr
Jul 8, 1:14 PM CDTFlash Flood WarningSGFLaclede, Pulaski4 hr
Jul 8, 3:09 PM CDTFlash Flood WarningSGFDent3 hr
Jul 8, 6:58 PM CDTFlash Flood WarningSGFChristian, Webster, Wright5 hr
Jul 7, 7:34 PM CDTFlash Flood WarningSGFBourbon4 hr

Nearby

Flash Flood Warnings in Missouri, 2010Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.